Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 20, 2020, 3:22 PM EST. It took effect at Feb 21, 2020, 1:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 3:22 PM EST (20:22 UTC)
- In effect from
- Feb 21, 2020, 1:00 PM EST
- Expired
- Feb 22, 2020, 1:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
778 WHUS73 KGRR 202022 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 322 PM EST Thu Feb 20 2020 LMZ844>849-210430- /O.UPG.KGRR.GL.A.0008.200221T1800Z-200222T0600Z/ /O.NEW.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 322 PM EST Thu Feb 20 2020 ...GALE WARNING IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST SATURDAY... * WHAT...Southwest winds 20 to 25 knots with gusts up to 35 knot gales and waves 6 to 11 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 PM Friday to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
274 WHUS73 KGRR 210259 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 959 PM EST Thu Feb 20 2020 LMZ844>849-211100- /O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 959 PM EST Thu Feb 20 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST SATURDAY... * WHAT...Southwest winds 20 to 25 knots with gusts up to 35 knot gales and waves 6 to 11 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 1 PM Friday to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
600 WHUS73 KGRR 210857 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 357 AM EST Fri Feb 21 2020 LMZ844>849-211700- /O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 357 AM EST Fri Feb 21 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST SATURDAY... * WHAT...Southwest winds will increase to gales of 35 to 40 knots today and persist into tonight. Waves will peak this afternoon and evening in the 6 to 10 foot range. The highest waves will occur north of Grand Haven this evening. * WHERE...St Joseph to Manistee. * WHEN...From 1 PM this afternoon to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
092 WHUS73 KGRR 211648 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1148 AM EST Fri Feb 21 2020 LMZ844>849-220100- /O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1148 AM EST Fri Feb 21 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Southwest winds will increase to gales of 35 to 40 knots today and persist into tonight. Waves will peak this afternoon and evening in the 6 to 10 foot range. The highest waves will occur north of Grand Haven this evening. * WHERE...St Joseph to Manistee. * WHEN...From 1 PM this afternoon to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
710 WHUS73 KGRR 211657 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1157 AM EST Fri Feb 21 2020 LMZ844>849-220100- /O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1157 AM EST Fri Feb 21 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Southwest gales of 35 to 40 knots today and tonight. Waves 6 to 10 feet. The highest waves will occur north of Grand Haven this evening. * WHERE...St Joseph to Manistee. * WHEN...From 1 PM this afternoon to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which pose a hazard to mariners. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
922 WHUS73 KGRR 211955 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 255 PM EST Fri Feb 21 2020 LMZ844>849-220400- /O.CON.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 255 PM EST Fri Feb 21 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Southwest gales to 35 knots this afternoon tonight. Waves 6 to 10 feet. The highest waves will occur north of Grand Haven this evening. * WHERE...St Joseph to Manistee. * WHEN...Through 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which pose a hazard to mariners. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
762 WHUS73 KGRR 220208 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 908 PM EST Fri Feb 21 2020 LMZ844>849-220600- /O.CON.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 908 PM EST Fri Feb 21 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Southwest winds around 25 knots with gusts up to 35 knots and waves 7 to 10 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
668 WHUS73 KGRR 220558 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1258 AM EST Sat Feb 22 2020 LMZ844>849-221400- /O.EXP.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/ /O.NEW.KGRR.SC.Y.0017.200222T0600Z-200223T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1258 AM EST Sat Feb 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING WILL EXPIRE AT 1 AM EST EARLY THIS MORNING... * WHAT...Southwest winds 15 to 30 knots. Waves 6 to 9 feet early this morning subsiding to 3 to 5 feet this afternoon. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds are in the process of falling below gale force at 1 AM. Southwest winds of 15 to 30 knots will continue however into the morning hours. Winds and waves will gradually subside this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 20, 3:20 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 20, 3:20 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 PM EST Thu Feb 20 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 320 PM EST Thu Feb 20 2020
- Cold tonight
- Dry through the weekend
- Rain/snow next week
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 320 PM EST Thu Feb 20 2020
-- Cold tonight --
Skies will clear tonight. Good radiational conditions are expected
to help temperatures fall to the single digits tonight. No doubt,
some of the colder locations across the northern cwa will fall below
0.
-- Dry through the weekend --
ECMWF and GFS are in good agreement depicting a ridge covering the
much of the central US. This ridge will take a few days to move
east. That means several days of dry weather for southwest Lower MI.
Temperatures will be on the increase too as the ridge moves east and
south flow develops. Look for highs around 40 Saturday and and in
the 40s Sunday.
-- Rain/snow next week --
Low pressure will develop in the lee of the Rockies Sunday in
response to a short wave. ECMWF and GFS begin to diverge on the
details of this system. Both show the sfc low making a run at the
Great Lakes, but the euro is farther south than the gfs and so
produces mostly snow. The gfs on the other hand is a bit stronger,
wetter, and farther north and would produce mostly rain. It seems
conceivable the high to the north will feed some cooler air into the
cwa and so the gfs may be a bit overdone on the warming...at least
north of I-96. So we have mostly snow in the grids north and mixed
rain/snow south at the start. We also have a changeover to rain over
the southern cwa Monday afternoon before going back to snow Monday
night.
Another shortwave follows on both models Tuesday night, but the euro
doesn't do much with it, but the gfs produces snow. We're leaning
toward the gfs during this period and have some snow in the grids.
It's still too early to pin down potential accumulations.
Both the gfs and euro strengthen that wave when it gets to the East
Coast, but by then it's likely to be too far east to give us any
precipitation. But it may still pull down some colder air.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM EST Thu Feb 20 2020
VFR conditions will continue through Friday. Winds will be from
the north at 5 to 10 knots through tonight and southwest around 10
knots on Friday.
&&
.MARINE...
Issued at 320 PM EST Thu Feb 20 2020
A Gale Warning is in effect Friday afternoon through Friday evening.
Low pressure moving across James Bay will combine with the ridge to
the south to tighten the pressure gradient Friday which will
increase the wind. West to southwest gales to 35 knots are expected
to produce waves 6 to 10 feet before both wind and waves subside
Saturday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 1 PM Friday to 1 AM EST Saturday for
LMZ844>849.
&&
SYNOPSIS...04
DISCUSSION...04
AVIATION...Ostuno
MARINE...04Hazardous weather outlook, Feb 20, 3:47 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 347 AM EST Thu Feb 20 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 347 AM EST Thu Feb 20 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Light snow showers will continue into mid afternoon, mostly west of US-131. Accumulations will mostly be less than an inch and most locations may only see a dusting of snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EST Thu Feb 20 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Wind and waves will be hazardous to small water craft into early this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong storm passing well north of Michigan will bring an period of strong winds, possibly gales Friday afternoon into early Saturday. This would lead to hazardous conditions in our near shore for water craft. Those strong winds may also lead to beach and dune erosion along the Lake Michigan shoreline, however shore ice may mitigate that impact some. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:37 AM EST | Gale Watch | GRR | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.